Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

$L^2$-well-posedness of 3d div-curl boundary value problems


Authors: Giles Auchmuty and James C. Alexander
Journal: Quart. Appl. Math. 63 (2005), 479-508
MSC (2000): Primary 35F15, 35J50, 35N10, 35Q60, 78A30
Published electronically: August 18, 2005
MathSciNet review: 2169030
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Criteria for the existence and uniqueness of weak solutions of div-curl boundary-value problems on bounded regions in space with $C^2$-boundaries are developed. The boundary conditions are either given normal components of the field or else given tangential components of the field.

Under natural integrability assumptions on the data, finite-energy ($L^2$) solutions exist if and only if certain compatibility conditions hold on the data. When compatibility holds, the dimension of the solution space of the boundary-value problem depends on the differential topology of the region. The problem is well-posed with a unique solution in $L^2(\Omega;\mathbb{R} ^3)$provided, in addition, certain line or surface integrals of the field are prescribed. Such extra integrals are described.

These results depend on certain weighted orthogonal decompositions of $L^2$ vector fields which generalize the Hodge-Weyl decomposition. They involve special scalar and vector potentials. The choices described here enable a decoupling of the equations and a weak interpretation of the boundary conditions. The existence of solutions for the equations for the potentials is obtained from variational principles. In each case, necessary conditions for solvability are described and then these conditions are shown to also be sufficient. Finally $L^2$-estimates of the solutions in terms of the data are obtained.

The equations and boundary conditions treated here arise in the analysis of Maxwell's equations and in fluid mechanical problems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35F15, 35J50, 35N10, 35Q60, 78A30

Retrieve articles in all journals with MSC (2000): 35F15, 35J50, 35N10, 35Q60, 78A30


Additional Information

Giles Auchmuty
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: auchmuty@uh.edu

James C. Alexander
Affiliation: Department of Mathematics, Case Western Reserve University, 10900 Euclid Avenue, Cleveland, Ohio 44106-7058
Email: james.alexander@case.edu

DOI: http://dx.doi.org/10.1090/S0033-569X-05-00972-5
PII: S 0033-569X(05)00972-5
Received by editor(s): October 13, 2004
Published electronically: August 18, 2005
Article copyright: © Copyright 2005 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website